Illinois, 2022

Winter Weather in Illinois, March 10 to 11, 2022

March 10 to 11, 2022 · NWS LOT · 7 events in 7 counties and zones

Snow developed across northern and central Illinois during the afternoon of March 10th and continued through the early morning of March 11th. Snowfall amounts generally ranged between 3 and 5 inches south of Interstate 80 with amounts quickly decreasing to an inch or less across far northern Illinois.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Snow developed across northern and central Illinois during the afternoon of March 10th and continued through the early morning of March 11th. Snowfall amounts generally ranged between 3 and 5 inches south of Interstate 80 with amounts quickly decreasing to an inch or less across far northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 10, 12:05 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 10, 12:05 PM CST, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1205 PM CST Thu Mar 10 2022

.UPDATE...
Issued at 1200 PM CST Thu Mar 10 2022

Just a quick update here. Only adjustment to the forecast was to
speed up the start time of the snow a bit based on observational
trends, with some flurries already occurring in the CWA. Snow
across far southern Iowa has shown some banding characteristics
with at least temporarily heavier rates, tied to frontogenesis
(f-gen) in sub-layers within the 850-700 mb depth. While it
remains looking like a minor event, whenever there is light snow
accumulation with the likelihood of some temporary banding, there
some accumulation will occur on roadways especially after dark.
So will likely be issuing a Special Weather Statement (SPS) along
with continued graphics.

MTF

&&

.SHORT TERM...
Issued at 339 AM CST Thu Mar 10 2022

Through Friday...

National radar mosaic early this morning shows a broad swath of snow
overspreading pretty much the entire northern half of Kansas with
the northern fringes of this snow shield extending into southeastern
Nebraska and southern Iowa. This snow will spread northeastward
today along a WSW-ESE oriented low/mid-level baroclinic zone with
the help of modest DPVA and somewhat favorable jet dynamics aloft
and should reach the southwestern portion of our CWA by mid-
afternoon. There will be some dry low-level air to work through
initially, but envision that by the early evening, most of the CWA
will be seeing light to perhaps moderate snow starting to reach
the ground. While upper-level forcing does not look overly robust,
the f-gen signal within the low-level baroclinicity does look
fairly decent and should be able to support steadier snow rates
wherever frontogenetic banding is realized, which at this time,
would be favored to occur anywhere along or south of I-80. Snow
will then end from northwest to southeast Friday morning.

Forecast snow totals still remain mostly unchanged from previous
forecast packages. Up towards the Illinois-Wisconsin stateline
(roughly for our northernmost tier of counties), no more than a
dusting is expected with dry air working to prevent any snow from
amounting to much of anything. Farther south, 1-3" of snow is still
forecasted roughly along and south of I-80 with the higher end of
this range likely only occurring within a narrow axis wherever
the more robust frontogenesis materializes. While the overnight
timing does yield some concern for the potential for snow to
accumulate on roadways, think that impacts for the most part
should be fairly minimal with the relatively light snow rates.
Opted to hold off on a Winter Weather Advisory issuance for now
and will let the day shift and/or tonight's evening shift reassess
based on how guidance trends and how things play out upstream
over the course of the day.

In other news, high temperatures today will range from the mid-upper
20s across our northwestern counties to around 40 in our southeastern
counties. Temperatures then look to fall into the 20s and teens
overnight with the coldest temperatures once again occurring
across the northwestern portion of the CWA. We'll only climb into
the 30s on Friday before a strong Arctic cold front barrels in
from the northwest and sends temperatures tumbling downwards as we
head into the evening. There is a low chance for snow showers or
at least flurries transpiring along the front, though in the
absence of quality moisture, the signal for this occurring is
rather muted in guidance with only a few CAMs spitting out some
QPF. Accordingly, would ultimately still lean towards a dry
frontal passage or just some flurries getting wrung out along the
front at this point rather than the more unlikely but higher
impact snow squall scenario.

Ogorek

&&

.LONG TERM...
Issued at 312 AM CST Thu Mar 10 2022

Friday night through Wednesday...

The main highlights in the long term period will be:

-The unseasonably cold conditions across the area Friday night
 into Saturday, along with the threat for some accumulating lake
 effect snow showers into parts of Porter county Indiana.

-A small threat for a period of light snow over far northern IL late
 Saturday night.

-The shift in the weather pattern favoring a shift to above
 average temperatures Sunday into next week.

An arctic airmass more reminiscent of mid-January will be
centering itself overhead at the start of the period Friday night
into early Saturday morning. This airmass will send low
temperatures early Saturday morning into the upper single digits
to the lower teens across the area. While these values alone are
quite cold for Mid March, the continued breezy northwesterly
surface winds of 10 to 20 mph into Saturday morning will make if
feel like it is below zero. The well below normal temperatures
will continue during the day Saturday in spite of the fact that
most areas away from the lake in northwestern IN will see a good
deal of sun. High temperatures are only expected to top out in the
middle 20s, a good 20 degrees below average.

While most areas will remain precipitation free Friday night into
Saturday, this does not look to be the case for portions of
northwestern IN and points eastward into southwestern Lower
Michigan. Instead, the cold arctic airmass (featuring H850
temperatures around -20C) along with the northwesterly fetch over
the lake, will favor accumulating lake effect snow showers over
parts of Porter county IN eastward into Saturday morning. Lake
induced inversion heights still look to top out in excess of 8000
ft for a period Saturday morning, but as mentioned previously,
limited moisture within this arctic airmass could limit the
magnitude of the snow showers some. Nevertheless, the potential
exists for some slick travel across parts of northwestern IN
Saturday morning. The threat of lake effect snow showers will wane
into the afternoon as the boundary layer flow begins to back
westerly.

A surface ridge of high pressure moving across the area during the
day Saturday will quickly shift south of the area Saturday night,
while the next low pressure clipper system quickly shifts east-
southeasterly into the Upper Great Lakes Region into early Sunday.
These two pressure systems will force the lower-level flow across
the area out of the southwest by Saturday evening. Then, as wind
magnitudes increase overnight, warm air advection will begin to
ramp up overhead in advance of an approaching surface warm front.
While this will result in steady or slowly rising surface
temperatures late Saturday night, it may also result in a short
period of snow over northern IL and points northward into WI. In
collaboration with neighboring offices we have opted to keep the
forecast dry during this period. However, if forecast trends
continue to support a rapidly moistening column overhead in this
strong warm air advection regime, then chances for a short period
of snow will need to be added for northern IL late Saturday
night.

Any chance for snow late Saturday night will be long gone by
Sunday morning as the main disturbance shifts quickly to our
east. We should see the surface warm front shift eastward across
the area during the morning, and with continued breezy westerly
winds in its wake, a much warmer day is expected on Sunday. High
temperatures look to top out in the lower 50s.

Looking into the work week, ensembles are eyeing another clipper
shortwave moving over the Midwest on Monday. Temperatures
preceding the system will warm up into the mid to upper 50s in
our area for Monday. An associated cold frontal passage Monday
evening may then produce some spotty showers. A bit cooler weather
is possible on Tuesday in the wake of this front, especially near
Lake Michigan due to the potential for onshore winds. This looks
short lived though as more warm return flow develops for
Wednesday in advance of yet another clipper system forecast to
track across southern Canada. The return to mild southerly flow
with this feature could push our high temperatures into the lower
60s by the middle part of next week.

KJB

&&

.AVIATION...
For the 18Z TAFs...

Aviation weather concerns for the 18Z TAFs:

* Light snow starts this afternoon with occasional MVFR ceilings/IFR
  visibilities into tonight.

* Winds backing from northeast to northwest late this evening into
  early overnight.

A surface high pressure is centered to our west, creating light
north-northeasterly winds throughout this afternoon. An upper air
disturbance will bring chances for light snow starting this
afternoon, with increasing likelihood for snow this evening.
Locations to the north and west, such as RFD, may only see a
dusting of snow, with increasing chances of snow as you go further
south. Mid-level CIGs will drop to MVFR visibility in light snow
by late this afternoon, while visibilities will likely at least
occasionally drop to IFR this evening due to a slight increase in
snowfall rates. The snow should move to the southeast between
midnight and early Friday morning exiting northwest Indiana mid-
morning Friday. Snow totals of around an inch are likely at ORD
and MDW.

Winds will back early Friday morning, becoming more westerly and
even southwesterly. Winds will pick up around noon as a cold front
approaches, becoming northwesterly in the afternoon with gusts in
the lower to mid 20 kt range expected along and behind the front.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 10, 4:11 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
411 AM CST Thu Mar 10 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
411 AM CST Thu Mar 10 2022 /511 AM EST Thu Mar 10 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Snow Risk.

DISCUSSION...

Light snow accumulations may cause slippery travel this
evening into early Friday, mainly near and south of I-88.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday morning...
  Limited Snow Risk.
Friday night into Saturday morning...
  Limited Excessive Cold Risk.

DISCUSSION:

A late season Arctic air mass will result in minimum wind chill
values of 5 to 15 below zero late Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-111015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
411 AM CST Thu Mar 10 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday Evening into Saturday...
  Hazardous conditions for small craft are likely.
  Limited to Elevated Freezing Spray Risk.
Sunday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Mar 10, 2:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
203 PM CST Thu Mar 10 2022

ILZ010>013-019>021-023-032-033-039-103>108-INZ001-002-010-011-019-
110300-
Lee-De Kalb-Kane-DuPage-La Salle-Kendall-Grundy-Kankakee-
Livingston-Iroquois-Ford-Northern Cook-Central Cook-Southern Cook-
Northern Will-Southern Will-Eastern Will-Lake IN-Porter-Newton-
Jasper-Benton-
Including the cities of Dixon, DeKalb, Sycamore, Aurora, Elgin,
Naperville, Wheaton, Downers Grove, Lombard, Carol Stream,
Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego,
Yorkville, Plano, Morris, Coal City, Minooka, Kankakee,
Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman,
Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine,
Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange,
Calumet City, Oak Forest, Lemont, Orland Park, Park Forest,
Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan,
Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville,
Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco,
Rensselaer, DeMotte, Fowler, and Oxford
203 PM CST Thu Mar 10 2022 /303 PM EST Thu Mar 10 2022/

...Minor Accumulating Snow Event Tonight...

Snow will overspread much of northern Illinois and northwest
Indiana by sunset. This will be primarily light in intensity,
though brief heavier rates are likely. These temporary heavier
rates will result in reduced visibility and quickly accumulating
snow, even on paved surfaces. Snow will taper late tonight into
Friday morning. Totals of 1 to 3 inches are expected, with spotty
higher amounts than 3 inches possible south of I-80.

Prepare for minor snow accumulation and some slick spots on paved
surfaces tonight, including during some of this evening's
commute. The light snow-covered roadways may linger into the
Friday morning commute. Allow extra travel time.

MTF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Livingston

When
March 10, 2:30 PM CST to March 11, 5:30 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
March 10, 2:30 PM CST to March 11, 5:30 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
March 10, 2:30 PM CST to March 11, 6:00 AM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
March 10, 3:00 PM CST to March 11, 7:00 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Iroquois

When
March 10, 3:00 PM CST to March 11, 7:30 AM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
March 10, 3:00 PM CST to March 11, 7:30 AM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
March 10, 3:30 PM CST to March 11, 7:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010923, 1010925, 1010927, 1010936, 1010938, 1010940, 1010935.